Hello, two questions for you.1. Can you get small intestine bacterial overgrowth from too many probiotics? I was on antibiotics for 2 months for an infection. I became very constipated during this time. So I started taking heavy probiotics (2 Activia a day, plus 1 - 50 billion culture pro biotic pill for a few weeks). I am still constipated, and wonder if I over did it with the probiotics. 2. After a bowel movement, I notice a faint, clear, cloudy, oily looking film on the surface of the toilet water. It's barely noticeable but is present. I know malabsorbtion can cause this. I've been a bit constipated. Can constipation cause this? It's been going on for weeks.I had blood work done 4 times, 4 stomach x-rays an abdominal and pelvic CT scan and stool sample. All negative. But I am constipated and have pressure around the beltline.
Person's Gender: Male
Person's Age: 29
Hello, my name is XXXXXXXXX XXX I am happy to help with your question today.
Constipation tends to be related to diet and fluid intake. There are some people with reduced gastric transit and medication related side effects, however usually adjustment of diet and fluid intake is usually sufficient in most people along with some regular exercise.
So a high fiber diet and 8 large glasses of water a day are usually the starting point.
Thats awesome, logical advice, thanks Dr. Pauline. I expected someone to reply telling to spend more money on testing, which I am sick of.
Can constipation cause that white/clear/cloudy/oily residue on the top of the toilet water after a BMW?
What is your diet like at the moment?
Whoops, sorry for autocorrect. I meant after bowel movement (not BMW)
Diet isn't great, hasn't been for years. I've had constipation for years, but it's never been this bad. I was on antibiotics for 2 months and as soon as I started them, I started getting really bad digestion problems (constipation, upset stomach, flat stools, etc). I've been on the a/b's for 5-6 weeks now and my stomach hasn't improved.
Constipation causes a hard stool, residues tend to be associated with either passing of mucus (usually clear or cloudy) or fat in the diet. Unless there is blood in the stool then usually not too worried about small amounts of mucus.
Why are you in the antibiotics?
It doesn't seem like mucus, it's like a small amount of a light film floating on the top of the toilet. It almost looks like someone who has a malabsorbtion problem.
I've never had medical problems, but out of no where, I got a prostate infection. SO weird! It lasted for 2 months, it was awful.
As soon as that started, the stomach problems started.
If you had a malabsorption problem then you would have loose stools, and a history of weight loss despite adequate calories. Antibiotics can cause stomach problems such as nausea, although usually diarrhea rather than constipation.
Are you taking any painkillers?
That's great info, thanks for that. No painkillers or other meds. If it's been 5-6 weeks of me being off antibiotics, could that be the cause of these troubles? They started the week I started antibiotics. I have SO much pressure in my belt line.
And I was on antibiotics for 2 months.
Do you think the pressure and bloating in my belt line is from constipation?
Being constipated will give you pressure and bloating. When was the last time you had a bowel motion?
Also, I tried taking fiber for a few weeks, but it made the bloating/pressure worse. Though it did help a touch with the BM's!
I have them daily, but their all small and incomplete. I just feel plugged up. Even the CT scan showed I was a little plugged up.
Just a few more questions. Can you get small intestine bacterial overgrowth from too many probiotics?
Fiber is the answer usually but you need to stick with it and ensure that you drink plenty of water, and more if your exercise. If you are 'faecally loaded' then using a laxative to get things moving for a couple of days will help. So Miralax for a couple of days may be useful.
Probiotics are 'friendly' bacteria so I would not be too worried about intake, although you should drop the pill and stick with activa now that you are off the antibiotics.
Your intestine is usually pretty good at maintaining a healthy environment in the absence of antibiotics.
Thanks Dr. Last question. I do also get pressure in the area of the liver. My doctor said this was likely from the constipation. But, I am wondering if something could be wrong with my gallbladder. If there was an issue with the gallbladder, would I experience constipation? Also, would the CT scan and good work have picked that up if there was a gallbladder problem?
If you had a gall bladder problem then you would be having severe pain from stones or loose stools due to poor fat absorption. The ascending colon meets the transverse colon in the liver area and if you are loaded then you can feel bloating there.
If you had pain radiating to the right shoulder then I would be more concerned about liver or gallbladder, but aside form that this pressure is in keeping with constipation.
That's perfect. You've been really great Dr. Pauline, thanks for giving me some logic to work off. I've just been so frustrated as this pressure/bloating has been in the belt line area 24-7 for 2 months.
I tried laxatives which get me moving, but don't take away the bloating or pressure in the belt line. Often they've made it worse.
Make some changes to your diet, and fluid. If you feel very bloated then add in peppermint tea which can help.
That's what I am going to do. Your the best, thanks for providing logical advice and not being an alarmist!